Steven Johnson’s Syndrome (SJS) is a life-threatening reaction to medications, infections, or other illness. It can happen in response to any medication, but is more commonly seen in association with sulfa antibiotics, penicillin, and some seizure medications.
SJS is characterized by painful eruptions in the skin that resemble burns, and epidermal loss, where the skin actually sloughs off. It is extremely painful, and is often described by patients as the skin burning off from the inside out.
The preliminary stages of SJS are marked by fever, sore throat, cough, itching, joint aches, skin lesions, and burning eyes for as little as one to three days. The skin eruptions can occur on the eyes, mouth, respiratory and GI tract, genitals, and anus. The most severe cases of SJS and Toxic Epidermal Necrolysis (TEN) often result in permanent scarring, permanent hypersensitivity of the skin, photosensitivity, and sometimes even blindness.
SJS patients are often treated in specialized Burn Centers, because these injuries are similar to burns and require some of the same management techniques and specialized training of a burn doctor.
Prescription Drugs and SJS/TEN
While any drug can cause SJS, certain prescription and over the counter drugs have been linked with being more common causes of SJS, although the syndrome can also occur in response to infections or illnesses.
Drugs Associated with SJS Include:
- Pain relievers
Because medication errors can occur in many ways, and for many different reasons, it is often difficult to determine who ultimately is responsible.
The occurrence of SJS does not necessarily mean that medical malpractice occurred, but if you suspect that you or a loved one has contracted Stevens Johnson Syndrome or TEN as result of a medication error, it is vital that you talk to an experienced medical malpractice attorney as soon as possible. It is possible that a negligent healthcare professional or pharmaceutical company may be liable.
Contact us today for a free consultation.
Disclaimer – The contents of the BurgSimpson.com website, including text, graphics, images, and other material contained herein (“Content”) are for informational purposes only. The Content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on the BurgSimpson.com website!
If you think you may have a medical emergency, call your doctor or 911 immediately. We do not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site. Reliance on any information provided by BurgSimpson.com or Burg Simpson employees is solely at your own risk.